Alert archive / New York / Flash Flood Warnings in 1998
Flash Flood Warning 39, NWS Burlington, VT
NWS Burlington, VT issued this flash flood warning at Mar 30, 1998, 5:08 PM EST for Franklin County, New York. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 30, 1998, 5:08 PM EST (22:08 UTC)
- Expired
- Mar 31, 1998, 4:00 AM EST
- In force
- 11 hr
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
County Franklin County, NY
The radar
The Burlington radar (KCXX), 91 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 10.1 hours before the alert went out and 331 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 974 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBTV 302209 FFWBTV NYC033-310915- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 508 PM EST MON MAR 30 1998 THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 400 AM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTH NEW YORK ...FRANKLIN COUNTY THE SALMON RIVER IS FLOODING IN MALONE. EVACUATIONS ARE IN PROGRESS ON WILLOW STREET IN MALONE. SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN WILL CONTINUE INTO THIS EVENING ACROSS NORTHERN FRANKLIN COUNTY WHICH WILL ONLY AGGRAVATE THE FLOOD SITUATION. THE SALMON RIVER AND OTHER RIVERS IN FRANKLIN COUNTY WILL RISE OVERNIGHT...PRODUCING WIDESPREAD SERIOUS FLOODING.P BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS. IF FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING. &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Mar 30, 2:00 PM EST, 3 hours 8 minutes earlier.
Area forecast discussion, Mar 30, 2:00 PM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 200 PM EST MON MAR 30 1998 RECOMMEND FLOOD WATCH FOR ENTIRE BTV FORECAST AREA TONIGHT AND TUESDAY. MORE THAN LIKLEY WILL HAVE TO EXTEND...BUT THIS IS A GOOD START. DOES NOT MAKE SENSE NOT TO HAVE WATCH UP WITH FLOOD THREAT JUST AS HIGH ACROSS RUTLAND COUNTY WITH OTTER CREEK AND WINDSOR (CONNECTICUT RIVER). RIVERS HAVE STABILIZED AND WILL ACTUALLY RISE TONIGHT FROM SNOWMELT ALONE. ON TOP OF THAT WE HAVE TO WORRY ABOUT CONVECTION FIRING ACROSS THE GREAT LAKES AND THEN MOVING EASTWARD ACROSS FORECAST AREA ON WEST TO SOUTHWEST WINDS OF 40 AND 50 KTS. SATELLITE SHOWING MOISTURE POOLING ACROSS MICHIGAN AND SOUTH ONTARIO AT TIME. WIND PROFILES SHOWING LIMITED SHEAR...BUT WET BULB ZERO HEIGHTS AROUND 8/9 KFT AND SO LARGE HAIL IN ADDITION TO STRAIGHT LINE WIND DAMAGE POSSIBLE TONIGHT. INSTABILITY NOT IMPRESSIVE. UPPER LEVEL SUPPORT WEAK...BUT EVIDENT...ESPECIALLY FROM EARLY MID EVENING TO A COUPLE HOURS EITHER SIDE OF MIDNIGHT. LOW IN QUEBEC MOVES FAR ENOUGH EAST LATER TONIGHT SO THAT FRONTAL BOUNDARY CURRENTLY NORTH OF CANADIAN BORDER SAGS SOUTH...AT LEAST ACROSS NORTH ZONES. THIS MAY SET THE STAGE FOR REPEAT ON TUESDAY OR EVEN WORSE A PROLONGED PERIOD OF LIGHT TO MODERATE RAIN AS BOUNDARY ACTS TO FOCUS MOISTURE. BOUNDARY SHOULD BE ON THE MOVE BACK NORTHWARD TUESDAY AFTERNOON AND BY 12Z ON WEDNESDAY SHOULD HAVE CLEARED THE AREA. ON WEDNESDAY...OCCLUDED SYSTEM CENTERED IN WEST GREAT LAKES. ENTIRE FORECAST AREA BACK IN THE WARM SECTOR AND CONDITIONS RIPE FOR THUNDERSTORMS AHEAD OF COLD FRONT MOVING THROUGH DURING LATE MORNING WEST AND AFTERNOON EAST. DIFFICULT TO TIME ACTIVITY WITH NUMEROUS BOUNDARIES TO AFFECT AREA THIS FORECAST PERIOD...AND SO I WILL REFRAIN FROM SPECIFICITY. FORECAST SUGGESTIONS... TONIGHT...MOSTLY CLOUDY WITH SHOWERS AND THUNDERSTORMS LIKELY. THUNDERSTORMS WILL CONTAIN VERY HEAVY RAIN AND POSSIBLY DAMAGING WIND AND LARGE HAIL. AREAS OF LATE NIGHT FOG (NOT S VT). LOW 50 TO 55 (45 TO 50 CANADIAN BORDER ZONES). BREEZY SOUTH TO SOUTHWEST WIND 15 TO 30 MPH...DIMINISHING TO LIGHT AND VARIABLE OVERNIGHT (DIMINISHING TO 10 TO 15 MPH S VT). TUESDAY...CONSIDERABLE CLOUDINESS WITH PERIODS OF RAIN...PERHAPS A THUNDERSTORM (PARTLY SUNNY WITH A CHANCE OF SHOWERS AND THUNDERSTORMS S VT). HIGH IN THE MID 50S TO LOWER 60S (MID 60S TO LOWER 70S S VT). VARIABLE WIND 10 MPH OR LESS (NORTHEAST 5 TO 15 MPH ST LAWRENCE/SOUTHWEST 5 TO 15 S VT). TUESDAY NIGHT...VARIABLE CLOUDINESS. GOOD CHANCE OF SHOWERS AND THUNDERSTORMS (LIKELY W FA). LOW IN THE 50S. WEDNESDAY...BREEZY. MOSTLY CLOUDY WITH SHOWERS AND THUNDERSTORMS. HIGH IN THE 60S. DIGIORGI
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 3:47 AM EST | Flash Flood Warning | BTV | Clinton | 12 hr |
| Mar 30, 3:47 AM EST | Flash Flood Warning | BTV | St. Lawrence | 12 hr |
| Mar 30, 3:24 PM EST | Flash Flood Warning | BTV | Clinton | 13 hr |
| Mar 30, 3:24 PM EST | Flash Flood Warning | BTV | St. Lawrence | 13 hr |
| Mar 30, 5:11 PM EST | Severe Thunderstorm Warning | BTV | Clinton, Franklin | 64 min |
Nearby
Flash Flood Warnings in New York, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.